Severe Suspected Anaphylaxis due to Sugammadex in a Healthy Patient Undergoing Endoscopic Sinus Surgery: A Case Report
Abstract
Background: Sugammadex is widely used for reversal of steroidal neuromuscular blockade and is generally considered safe; however, rare cases of anaphylaxis have been reported. Case Presentation: A 36-year-old healthy Vietnamese male patient underwent elective endoscopic sinus surgery under general anesthesia. Neuromuscular blockade induced by rocuronium was reversed with sugammadex (4 mg/kg). Within 5-6 min after administration, shortly after arrival in the postanesthesia care unit, the patient developed acute dyspnea, generalized erythema and urticaria, severe hypotension, tachycardia, and bronchospasm, consistent with anaphylactic shock. Immediate treatment with epinephrine, fluid resuscitation, and airway support led to rapid stabilization. The patient recovered fully and was discharged on postoperative Day 3. Conclusions: Sugammadex-induced anaphylaxis, although rare, can be life-threatening even in individuals without prior allergy history. Vigilant monitoring, early recognition, and immediate epinephrine administration are essential to improve outcomes.
Fields of Study & Subjects
Anesthesia and Sedative Agents
Nausea and vomiting management
Airway Management and Intubation Techniques
Publication details
- Journal / source
- Case Reports in Anesthesiology
- Publisher
- Wiley
- Volume
- 2026
- Issue
- 1
- Pages
- 4537025–4537025
- Publication date
- 1 January 2026
- Language
- EN